Texas, 2004

Flash Flooding in Texas, November 21, 2004

November 21, 2004 · NWS EWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 21, 11:39 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Nov 21, 11:39 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1139 AM CST SUN NOV 21 2004

.UPDATE...
FLASH FLOOD THREAT CONTINUES AND WILL LIKELY UPDATE THE FORECAST
EARLY THIS AFTERNOON TO EXTEND THE FLOOD WATCH THROUGH TOMORROW
AFTERNOON.

STATIONARY FRONT WILL ERODE SOME DURING THE DAY TO CREATE A BROADER
FLASH FLOOD THREAT EXPANDING NORTHWARD INTO THE SAT METRO AREA IN
THE NEXT HOUR. THIS THREAT WILL LIKELY PERSIST AND EXPAND NORTHWARD
INTO THE EASTERN HILL COUNTRY LATE TODAY WITH HIGHEST TOTALS STILL
EXPECTED ALONG AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVY AMOUNTS
OF 1 TO 2 INCHES CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING OVER THE HILL COUNTRY WITH 2 TO 5 INCHES POSSIBLE ALONG AND
EAST OF THE I-35 CORRIDOR.

WE HAVE ALSO UPDATED THE HWO TO MENTION SVR THREAT AND ISOLATED
TORNADOES WITH THE HIGHEST THREAT THIS AFTERNOON AND EARLY THIS
EVENING. MIXING OF WARMER SURFACE TEMPS WILL ENHANCE THE TORNADO
THREAT, AND THE 20 DEG 700-500 MB LAPSE RATES ARE REASONINGS FOR
THE INCREASED HAIL THREAT. THUS SVR THREAT WILL BE MENTIONED IN THE
ZONES THROUGH AT LEAST THIS EVENING.

LATER TONIGHT THE FLOOD THREAT COULD BECOME MORE DANGEROUS AND AREA
SPECIFIC AS THE RAIN COOLED AIR WILL INTERACT WITH THE PERSISTENT
SURFACE LOW OVER THE RIO GRANDE TO STRENGTHEN FRONTAL CONVERGENCE.
LOCATION IS UNKNOWN BUT MODELS SUGGEST A NORTHWARD SHIFT ALBEIT A
BIT TO AGRESSIVE. CURRENT THINKING, THOUGH IN LOW CONFIDENCE, IS A
BLEND OF MODEL DATA WITH THE PERSISTENCE SEEN FROM LAST NIGHTS
ACTIVITY OF A MESOSCALE FEATURE SETTING UP GENERALLY ALONG A PEARSALL
TO LAGRANGE LINE. IF THIS HAPPENS, ANOTHER BULLSEYE OF AROUND 10
INCHES MAY OCCUR SOMEWHERE NEAR THAT BOUNDARY BY THIS TIME MONDAY.

THE ONLY GOOD NEWS AT THIS TIME IS AN INCREASING TREND IN THE MODEL
DATA FOR DECREASED POPS DURING THE DAY TUESDAY, BUT WILL ADDRESS
THIS IN THE AFTERNOON PACKAGE.

&&

.PREV DISCUSSION...
STATIONARY FRONT ALONG MID-UPPER COAST THIS MORNING REMAINS FOCUS
FOR MODERATE RAINFALL OVER THE SERN COUNTIES. BIG DISAGREEMENT
BETWEEN EXTREMELY WET GFS AND MUCH DRIER ETA. AT THIS TIME NO
EVIDENCE IS SEEN OF STRONG VORT MAX DEVELOPED BY GFS BY 18Z OVER
MEXICO AND LIFTED NEWD INTO CENTRAL ZONES. BUT ETA IS OBVIOUSLY TOO
DRY IN LOW LEVELS. AND...AS WINDS AT AND BELOW H8 LEVEL BECOME SELY
THRU THE AFTN...THE FRONTAL BOUNDARY WILL LIFT SLOWLY NWD AS ISENT
LIFTING SPREADS TSHRA ACROSS THE ALREADY SOAKED SOILS OF THE WATCH
AREA. WILL ADD ERN HILL COUNTRY TO CURRENT FF WATCH CONFIGURATION
VALID THRU 6 PM.

GFS MAINTAINS A THREAT OF HEAVY RAIN OVER THE SAME AREA TONIGHT AND
THEN SHIFTS MAX AREA SLOWLY NEWD MONDAY INTO MONDAY NIGHT. DAY SHIFT
MAY NEED TO ADJUST WATCH AREA FURTHER WEST TONIGHT. WILL CONTINUE
HIGH POPS WITH LITTLE DIURNAL TEMP CHANGES THRU MONDAY.

SFC LOW WITH NEXT COLD FRONT SHOULD FORM IN WRN TX TUE MORNING...
TRACKING NEWD THRU THE DAY AND DRAGGING A DRY LINE ACROSS SC TX IN
THE MORNING. COLDER AIR WILL FILTER SWD INTO AREA WED NITE. THAT WILL
SIGNAL THE END OF THE RAIN THRU THIS PACKAGE. MIN TEMPS WILL FALL
INTO THE 30S AND 40S AS HIGHS HOLD IN THE 60S.  THEN BY THE
WEEKEND...BOTH HIGHS AND LOWS WILL BEGIN TO WARM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA THROUGH 6 PM ALONG AND EAST
OF A LLANO TO MOUNTAIN HOME TO PEARSALL LINE.

&&

18/01

In the hours before

Local storm report, Nov 21, 11:43 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1143 AM CST SUN NOV 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      3 NE CUERO              29.12N 97.25W
11/21/2004                   DEWITT             TX   AMATEUR RADIO

            HWY 766 CLOSED.

&&

DC
Local storm report, Nov 21, 12:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 PM CST SUN NOV 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1212 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/21/2004                   BEXAR              TX   LAW ENFORCEMENT

            DANVILLE AV AT OVERBROOK CLOSED.

1207 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/21/2004                   BEXAR              TX   LAW ENFORCEMENT

            MCNEEL RD AT OVERBROOK CLOSED.

1216 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
11/21/2004                   BEXAR              TX   LAW ENFORCEMENT

            SEGUIN RD AT SALADO CREEK CLOSED.

&&

DC
Special weather statement, Nov 21, 12:40 PM CST, 2 hours 20 minutes before
TXZ205-207-223>225-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 PM CST SUN NOV 21 2004

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 315 PM...
...FLASH FLOOD WARNING IN EFFECT FOR BEXAR...LAVACA...AND DE WITT
COUNTIES UNTIL 245 PM...
...A FLOOD WATCH FOR FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH 6
PM FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS...

AT 1235 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM NORTHEAST SAN ANTONIO
TO SEGUIN TO FLATONIA MOVING NORTHEAST AT 25 MPH.  THIS LINE OF
STORMS WAS MOVING INTO COMAL COUNTY NEAR GARDEN RIDGE AND NEW
BRAUNFELS AND TOWARD SAN MARCOS BY AROUND 130 PM.  HEAVY RAINS OF
ONE TO TWO INCHES PER HOUR CAN BE EXPECTED CAUSING RAPID RISES ON
LOW WATER CROSSINGS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Nov 21, 1:40 PM CST, 1 hour 20 minutes before
TXZ191-193-205>208-223>225-212030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 PM CST SUN NOV 21 2004

...SEVERE THUNDERSTORM WARNING IN EFFECT FOR FOR BASTROP COUNTY
UNTIL 215 PM...

...FLASH FLOOD WARNING IN EFFECT FOR BEXAR...LAVACA...AND DE WITT
COUNTIES UNTIL 245 PM...

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 315 PM...

...FLASH FLOOD WARNING IN EFFECT FOR COMAL COUNTY UNTIL 345 PM...

...FLASH FLOOD WARNING IN EFFECT FOR HAYS...BASTROP AND CALDWELL
COUNTIES UNTIL 400 PM...

...A FLOOD WATCH FOR FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH 6
PM FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS...

THE FLASH FLOOD WATCH WILL BE EXTENDED THROUGH TONIGHT AND INTO
MONDAY SHORTLY.
Special weather statement, Nov 21, 2:15 PM CST, 45 minutes before
TXZ188-190>193-205>208-221>225-212115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
215 PM CST SUN NOV 21 2004

...SEVERE THUNDERSTORM WARNING FOR FOR BASTROP COUNTY ALLOWED TO
EXPIRE...

...FLASH FLOOD WARNING IN EFFECT FOR BEXAR...LAVACA...AND DE WITT
COUNTIES UNTIL 245 PM...

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 315 PM...

...FLASH FLOOD WARNING IN EFFECT FOR COMAL COUNTY UNTIL 345 PM...

...FLASH FLOOD WARNING IN EFFECT FOR HAYS...BASTROP AND CALDWELL
COUNTIES UNTIL 400 PM...

...FLASH FLOOD WARNING IN EFFECT FOR GILLESPIE AND BLANCO COUNTIES
UNTIL 445 PM...

...FLASH FLOOD WARNING IN EFFECT FOR WILSON AND KARNES COUNTIES
UNTIL 500 PM...

...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 4
PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...
Special weather statement, Nov 21, 2:45 PM CST, 15 minutes before
TXZ172-173-188-190>194-205>209-221>225-212130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CST SUN NOV 21 2004

...SEVERE THUNDERSTORM WARNING FOR FOR BLANCO COUNTY UNTIL 315 PM...

...FLASH FLOOD WARNING FOR BEXAR...LAVACA...AND DE WITT COUNTIES HAS
BEEN ALLOWED TO EXPIRE...

...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES
UNTIL 315 PM...

...FLASH FLOOD WARNING IN EFFECT FOR COMAL COUNTY UNTIL 345 PM...

...FLASH FLOOD WARNING IN EFFECT FOR HAYS...BASTROP AND CALDWELL
COUNTIES UNTIL 400 PM...

...FLASH FLOOD WARNING IN EFFECT FOR GILLESPIE AND BLANCO COUNTIES
UNTIL 445 PM...

...FLASH FLOOD WARNING IN EFFECT FOR WILSON...KARNES...LEE AND
FAYETTE COUNTIES UNTIL 500 PM...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR TRAVIS AND WILLIAMSON
COUNTIES UNTIL 445 PM...

...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 4
PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

ALTHOUGH THE FLASH FLOOD WARNING FOR BEXAR...LAVACA AND DE WITT
COUNTIES WERE ALLOWED TO EXPIRE...SOME RESIDUAL FLOODING MAY
CONTINUE FOR THE HEAVY RAINS THAT FELL EARLIER THIS AFTERNOON...SO
CAUTION IS STILL ADVISED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
November 21, 3:00 PM CST to 7:30 PM CST
Where
Fayette County, Northeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Slow-moving thunderstorms produced widespread 1 to 2 inch rainfall from northeastern Fayette County across much of Lee County during the late morning and early afternoon. Highest rain totals in Fayette County were 3 inches just northeast of Warda. Among afternoon road closures due to high water were FM153, FM1291 and SH237.

Flash Flood, Lee

When
November 21, 3:00 PM CST to 9:30 PM CST
Where
Lee County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

Slow-moving thunderstorms produced widespread 1 to 2 inch rainfall from northeastern Fayette County across much of Lee County during the late morning and early afternoon. Highest rain totals in Lee County were 3 inches along FM696 just east of Lexington. High water closed FM696, FM112, FM1624 and FM141 from late afternoon into the evening hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428202, 5428203.